Case Reports

Crizotinib-Induced Lichenoid Drug Eruption in a Patient With Lung Cancer

Author and Disclosure Information

 

References

Comment

The number of indicated uses of crizotinib, an oral small-molecule ALK tyrosine kinase inhibitor for the treatment of NSCLC, has gradually increased, but only a few cases of cutaneous adverse reactions, such as erythema multiforme and severe photosensitivity dermatitis, have been reported.2,5 Skin toxicity is a common and well-known side effect of other small-molecule tyrosine kinase inhibitors, particularly epidermal growth factor receptor inhibitors.8 However, LDE is not commonly associated with small-molecule tyrosine kinase inhibitors, though it has been described in a few patients taking imatinib for chronic myelogenous leukemia and gastrointestinal tract stromal tumors.9,10

The clinical morphology of LDE may resemble lichen planus, but certain features, such as larger skin lesions, the absence of Wickham striae, and photodistribution, help to differentiate between the two.10 Histologically, some findings are more common in LDE, including focal parakeratosis, cytoid bodies in the cornified and granular layers, and the presence of eosinophils.11

Our patient developed lichenoid rashes after 1 month of crizotinib therapy. The latency period for developing a medication-induced LDE varies from months to 1 year and is dependent on the dosage, host response, prior exposure, and concomitant drug administration. No additional medications had been added to our patient’s regimen after initiating crizotinib therapy, and he did not take any other known medications. Ultimately, based on the time-event relationship, morphology, distribution, and histopathologic findings, we concluded that our patient developed an LDE due to crizotinib.

Our patient also had a history of vitiligo affecting the hands, elbows, and mouth angles for 20 years. Although there are limited reports of a possible causal link between lichen planus or drug-induced lichen planus eruption and vitiligo,12-14 we do not think these conditions were associated in our case because the patient’s vitiligo lesions persisted for many years, did not progress, and remained inactive and stable, and there was a lack of co-localization of LDE and vitiligo.

Our patient reported that the skin eruptions worsened after sun exposure. Oser and Janne5 also reported a patient with ALK-positive metastatic lung adenocarcinoma who developed severe crizotinib-induced photosensitive rashes. Further accumulation of similar cases and pathophysiological studies will be necessary to clarify whether this photosensitivity dermatitis is caused by ALK inhibition itself or mediated through host-immune mechanisms.5

Conclusion

As crizotinib prescriptions for patients with NSCLC are increasing, clinicians should be aware of the possibility of cutaneous LDEs occurring as an adverse effect. Additionally, physicians should treat appropriately to avoid unnecessarily discontinuing a potentially life-saving medication and to improve quality of life for patients with NSCLC who are treated with crizotinib.

Next Article: